Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipo and Facial Issues -Need a Solution.
Aug 1, 2008

33 Year olf Female-No Meds, No drinking, No smoking or any other Bad Habits. Positive for about 1 year: Initially after sero.. loss of Fat in hips, pelvic area, shoulders, knee joints, and eyes, temple, forehead and head shrinkage....

Over months increased fat in stomach,rib cage area, upper arms and back. I physically aged 10 years in less than 3 months- everyone around me is confused, (I always looked much younger than I am).

Will meds help someone like me? Is Head Shrinkage normal with HIV? I am African American, my face is almost translucent in color and I for one am sick of hearing that these changes only occur with people on Meds or, who've had the disease for years!

In your experience, what should be done and what can I expect as a result?

I appreciate your help in advance and Invite others to share their experiences in a situation similar to mine.

Response from Dr. Pierone

I have seen people lose weight and appear to age rapidly after being diagnosed with HIV infection. I have mostly attributed this to the stress and anxiety that often accompany a new diagnosis. Some people also have a primary retroviral syndrome marked by profound inflammation, loss of appetite, muscle wasting, and overall weight loss.

The head shrinkage is almost certainly due to loss of subcutaneous fat in the head, not a reduction in the size of your skull.

One should address any unresolved psychological issues associated with a new diagnosis of HIV by seeking mental health counseling. This recommendation really goes for anyone newly diagnosed with HIV or any other serious medical condition.

Another strategy to deal with these body changes is to embark on a vigorous balanced exercise program with the goals of diminishing fat, building muscle, and improving overall fitness. This should be combined with a balanced, healthy diet that supplies sufficient protein and calories to support muscle growth.

If things do not improve, or if your CD4+ lymphocyte count drops quickly, then starting antiretroviral therapy seems to be a reasonable approach.

I hope this information helps and best of luck!



Previous
abacavir and heart attacks
Next
prednisone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement